Skip to main page content
Access keys NCBI Homepage MyNCBI Homepage Main Content Main Navigation
Review
, 149 (3), 139-52

Drug-induced QT Interval Prolongation and Torsades De Pointes: Role of the Pharmacist in Risk Assessment, Prevention and Management

Affiliations
Review

Drug-induced QT Interval Prolongation and Torsades De Pointes: Role of the Pharmacist in Risk Assessment, Prevention and Management

James E Tisdale. Can Pharm J (Ott).

Abstract

Torsades de pointes (TdP) is a life-threatening arrhythmia associated with prolongation of the corrected QT (QTc) interval on the electrocardiogram. More than 100 drugs available in Canada, including widely used antibiotics, antidepressants, cardiovascular drugs and many others, may cause QTc interval prolongation and TdP. Risk factors for TdP include QTc interval >500 ms, increase in QTc interval ≥60 ms from the pretreatment value, advanced age, female sex, acute myocardial infarction, heart failure with reduced ejection fraction, hypokalemia, hypomagnesemia, hypocalcemia, bradycardia, treatment with diuretics and elevated plasma concentrations of QTc interval-prolonging drugs due to drug interactions, inadequate dose adjustment of renally eliminated drugs in patients with kidney disease and rapid intravenous administration. Pharmacokinetic drug interactions associated with the highest risk of TdP include antifungal agents, macrolide antibiotics (except azithromycin) and drugs to treat human immunodeficiency virus interacting with amiodarone, disopyramide, dofetilide or pimozide. Other important pharmacokinetic interactions include antidepressants (bupropion, duloxetine, fluoxetine, paroxetine) interacting with flecainide, quinidine or thioridazine. Pharmacists play an important role in minimizing the risk of drug-induced QTc interval prolongation and TdP through knowledge of drugs that are associated with a known or possible risk of TdP, individualized assessment of risk of drug-induced QTc interval prolongation, awareness of drug interactions most likely to result in TdP and attention to dose reduction of renally eliminated QTc interval-prolonging drugs in patients with kidney disease. Treatment of hemodynamically stable TdP consists of discontinuation of the offending drug(s), correction of electrolyte abnormalities and administration of intravenous magnesium sulfate 1 to 2 g.

Conflict of interest statement

Declaration of Conflicting Interests:The author is a volunteer member of the Advisory Board for the QT Drug Lists for the website www.crediblemeds.org. The author declared no potential conflicts of interest with respect to the research, authorship and/or publication of this article.

Figures

Figure 1
Figure 1
Relationship between the electrocardiogram and the ventricular action potential Upper frame: Major waves and complexes on the electrocardiogram. P wave represents atrial depolarization; QRS complex represents ventricular depolarization and the initial portion of ventricular repolarization; T wave represents the final phase of ventricular repolarization; the interval from the Q wave to the end of the T wave (QT interval) represents the complete period of ventricular repolarization. Lower frame: Phases of the ventricular action potential: phase 0 represents ventricular depolarization, which occurs as a result of rapid flow of sodium into the cardiac myocyte; phase 1 represents the initial phase of ventricular repolarization, due to transient movement of potassium out of the cell; phase 2 represents the plateau phase of ventricular repolarization, due to movement of sodium and calcium into the cell; phase 3 represents the final phase of ventricular repolarization, resulting from movement of potassium out of the cell; phase 4 represents the resting phase, maintained by the sodium-potassium pump.
Figure 2
Figure 2
The QT interval (Left) Normal electrocardiogram. (Right) Prolonged QT interval. Reprinted with permission from Trinkley KE, Page RL II, Lien H, et al. QT interval prolongation and the risk of torsades de pointes: essentials for clinicians. Curr Med Res Opin 2013;29:1719-26. Publisher: Taylor & Francis, Ltd, www.tandfonline.com.
Figure 3
Figure 3
Torsades de pointes compared with normal sinus rhythm (Top) Normal sinus rhythm. (Bottom) Torsades de pointes. Reprinted with permission from Tisdale JE. Review of cardiac arrhythmias and rhythm interpretation. In: Wiggins BS, Sanoski CA, editors Emergency cardiovascular pharmacotherapy. A point of care guide. Bethesda (MD): American Society of Health-System Pharmacists; 2012. pp 23, 38.
Figure 4
Figure 4
Algorithm for management of torsades de pointes *Often defined as 1 or more of the following: systolic blood pressure <90 mmHg, heart rate > 150 beats per minute, unconscious or losing consciousness or chest pain. Polymorphic arrhythmias do not permit synchronization; therefore, defibrillation is recommended, rather than synchronized direct current cardioversion., Administer sedation when possible. Even if patient is not hypomagnesemic IV, intravenous; TdP, torsades de pointes.

Similar articles

See all similar articles

Cited by 21 PubMed Central articles

See all "Cited by" articles

LinkOut - more resources

Feedback